Tuberculosis and lactic acidosis as causes of death in adult patients from a regional hospital in Johannesburg

0Citations
Citations of this article
6Readers
Mendeley users who have this article in their library.

Abstract

Background: Tuberculosis and adverse effects have been shown to affect both the quality of life and the survival of patients on antiretroviral treatment. This study sought to investigate the causes of death in a sample of adult HIV-infected patients on antiretroviral treatment at Thembisa Hospital, Johannesburg, South Africa. Methods: A retrospective study was conducted by examining the charts of 498 adult patients treated from January 2004 to December 2006 at the antiretroviral clinic of a regional hospital in Johannesburg. A data collection form was used to collate both sociodemographic and clinical data. Results: The majority of the patients were female (71.7%) with a mean age of 37.7 ± 11.6 years, and in the age group of 18-77 years. The greater number of the patients was South African citizens, with only 2.2% citizens of other Southern African countries. At baseline, 29.9% had been on anti-tuberculosis treatment. Most of the patients had been prescribed the regimen comprising stavudine, lamivudine, and nevirapine or efavirenz; two of them (0.4%) were on the second line regimen made of zidovudine, didanosine, and lopinavir-ritonavir. At least one side effect was documented in 82.1% of patients; the ten most documented side effects were skin rashes (62.9%), peripheral neuropathy (48.4%), headaches (38.2%), chest pain (21.9%), coughing (21.7%), anaemia (21.5%), diarrhoea (19.3%), vomiting (16.7%), dizziness (15.3%), and lactic acidosis (11.2%). A mortality rate of 3.6% was recorded during the 2-year study period. Although the cause of death was undetermined in 11.1% of patients, 50.0% and 38.9% of deaths respectively were a consequence of tuberculosis and lactic acidosis. Conclusions: In addition to tuberculosis, side effects in particular, lactic acidosis was the other main cause of death in patients treated at the study site. These findings suggest that patients on regimens containing drugs that cause lactic acidosis should be closely monitored when the first complaints suggesting lactic acidosis are reported or noticed. © 2012. The Authors.

Cite

CITATION STYLE

APA

Ntambwe, M., & Maryet, M. (2012). Tuberculosis and lactic acidosis as causes of death in adult patients from a regional hospital in Johannesburg. African Journal of Primary Health Care and Family Medicine, 4(1). https://doi.org/10.4102/phcfm.v4i1.266

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free